Arkansas, 2013

Hail and Damaging Wind in Arkansas, June 27, 2013

June 27, 2013 · NWS MEG · 6 events in 3 counties and zones

A very hot and unstable airmass prevailed across the Mid-South during the afternoon of June 27, 2013. A weak surface boundary was stretched from Northeast Arkansas into North Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$150,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A very hot and unstable airmass prevailed across the Mid-South during the afternoon of June 27, 2013. A weak surface boundary was stretched from Northeast Arkansas into North Mississippi. A few thunderstorms developed along this boundary in Northeast Arkansas during the late afternoon and eventually formed a mesoscale convective system that traveled southeast across the Memphis Metropolitan area into Northwest Mississippi. A few severe storms occurred with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 27, 1:31 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 27, 1:31 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
231 PM CDT THU JUN 27 2013

.DISCUSSION...

CURRENTLY THE MIDSOUTH WAS UNDER SULTRY CONDITIONS WITH HEAT
INDICES OF 105F AND HIGHER IN MANY LOCATIONS...TRIGGERING PERHAPS
THE MOST UNCOMFORTABLE DAY SO FAR THIS YEAR. SKIES WERE SUNNY AND
THE ONLY RELIEF IS AN OCCASIONAL WESTERLY BREEZE. A WEAK
BOUNDARY/CU FIELD WAS SEEN ON SATELLITE CENTERED FROM NEAR
POCAHONTAS ARKANSAS SOUTHEASTWARD TO FULTON MISSISSIPPI.
DEWPOINTS TO THE NORTH AND EAST OF THIS LINE WERE DRIER WITH
READINGS IN THE 60S. ON RADAR STORMS WERE REFORMING NORTH OF
SPRINGFIELD MISSOURI AND SLOWLY TRACKING TOWARDS OUR AREA.

FOR THE NEXT 36 HOURS...HEAT RELIEF IS ON THE WAY BEGINNING
TONIGHT AS THE UPPER RIDGE ACROSS THE CENTRAL PLAINS/ROCKIES SLIDES
FURTHER WEST...AND A NEW UPPER LOW DEVELOPS OVER THE SOUTHERN
GREAT LAKES. THIS LATTER FEATURE WILL SEND A COLD FRONT SOUTH
ACROSS THE REGION TOMORROW. EFFECTS FROM THIS FRONTAL BOUNDARY
WILL MOVE INTO THE WESTERN MIDSOUTH COUNTIES THIS EVENING WITH
ANTICIPATED SCATTERED CONVECTION. HAVE LEANED TOWARDS A MODEL
BLEND PLACING THE BEST CHANCE FOR PRECIPITATION WEST OF 1-55
AFTER MIDNIGHT AND INTO FRIDAY MORNING AS THE COMPLEX OF STORMS
IN THE CENTRAL PLAINS DROPS SOUTHEAST ALONG THE DEWPOINT
DISCONTINUITY MENTIONED ABOVE. SOME OF THESE STORMS MAY CONTINUE
TO BE SEVERE AS THEY PASS THROUGH OUR AREA AS OVERNIGHT CAPE
VALUES NEVER FALL BELOW 2500 J/KG.

TOMORROW WILL BE A BIT MORE TRICKY IN REGARDS TO CONVECTION.
FIRST WILL BE THE ABILITY FOR THE AIRMASS TO RECOVER FROM THE
EXPECTED OVERNIGHT ACTIVITY...AND SECOND THE FRONTAL PLACEMENT
NEAR MAX HEATING. WITH BOTH OF THESE IN MIND FEEL THE BEST THREAT
FOR RAIN AND SEVERE WEATHER WILL BE ACROSS NORTH MISSISSIPPI. HAVE
LOWERED HIGHS TOMORROW A DEGREE OR TWO AS SKIES THROUGHOUT THE DAY
SHOULD BE MOSTLY CLOUDY. DEWPOINTS HOWEVER WILL STILL BE IN THE
LOW...AND MAYBE MID 70S SOUTH OF INTERSTATE FORTY...SO A HEAT
ADVISORY WILL BE BORDERLINE. ISSUANCE WILL HAVE TO BE DECIDED BY
THE MIDSHIFT CREW.

STORMS AND THE SULTRY CONDITIONS WILL EXIT THE MIDSOUTH LATE
TOMORROW FROM THE NORTH TO SOUTH WITH THE REMAINDER OF THE WEEKEND
LOOKING MORE PLEASANT. THE ONLY FLY IN THE OINTMENT WILL BE THE
THREAT FOR AN AFTERNOON SHOWER OR STORM AS THE AFOREMENTIONED
UPPER LOW SLOWLY DROPS INTO THE OHIO RIVER VALLEY. THE BEST
THREAT FOR RAIN WILL BE ON SUNDAY AND MONDAY WHEN MODELS INDICATE
THE CORE OF THE LOW COMING CLOSEST TO THE AREA AND THE UPPER FLOW
BACKS MORE WESTERLY. HIGH TEMPERATURES DURING THIS FOUR DAY PERIOD
WILL REMAIN IN THE 80S WITH LOWS IN THE 60S. THIS IS ROUGHLY FIVE
TO TEN DEGREES BELOW NORMAL FOR LATE JUNE/EARLY JULY.

EXTENDED PERIOD...CALLS FOR A SLIGHT WARMING TREND BUT NOT
DRASTIC. HIGHS WILL REBOUND TO THE LOW 90S AND A WEAKER UPPER
FLOW WILL DEVELOP AS THE BERMUDA HIGH BUILDS IN FROM THE EAST.
HAVE LEFT SLIGHT CHANCES FOR AN AFTERNOON SHOWER OR STORM OVER THE
REGION AS EXACT PINPOINTING OF WHERE THE RING OF FIRE SETS UP IS
STILL WELL DOWN THE ROAD.

JAB

&&

.AVIATION...

18Z TAF CYCLE

A DIFFICULT FORECAST FOR THE NEXT 24 HOURS REGARDING CONVECTIVE
POTENTIAL AT THE TAF SITES. LATEST ANALYSIS INDICATES A STALLED
SURFACE BOUNDARY STRETCHED FROM CENTRAL MISSOURI SOUTHEAST ACROSS
EASTERN ARKANSAS...INTO SOUTHWEST TENNESSEE...AND INTO NORTHEAST
MISSISSIPPI. WEAK CONVERGENCE ALONG THIS BOUNDARY HAS RESULTED IN
POOLING DEWPOINTS AND ENHANCED CU DEVELOPMENT. ALTHOUGH AN
ISOLATED THUNDERSTORM CANNOT BE COMPLETELY RULED OUT THIS
AFTERNOON ALONG THIS WEAK CONVERGENCE ZONE...SUBSIDENCE APPEARS
STRONG ENOUGH TO KEEP CONVECTION ISOLATED AT BEST. MAINTAINED VFR
CIGS AND WEAKENING NORTHWEST WINDS NORTHEAST OF THE BOUNDARY AND
STRONGER WEST SOUTHWESTERLY WINDS SOUTHWEST OF THE BOUNDARY.

ATTENTION SHIFTS NORTHWESTWARD FOR OVERNIGHT CONVECTIVE POTENTIAL.
CURRENT ACTIVITY OVER WEST CENTRAL MISSOURI MAY CONTINUE TO
PROPAGATE SOUTHEASTWARD ALONG EASTERN PERIPHERY OF THE UPPER RIDGE
CENTERED OVER THE SOUTHERN PLAINS AND FOCUSED ALONG THE
AFORMENTIONED LOW LEVEL STATIONARY BOUNDARY. UNCERTAINTY REMAINS
REGARDING CAPPING OVER WESTERN PORTIONS OF THE FORECAST AREA AND
THIS BRINGS ADDITIONAL UNCERTAINTY REGARDING HOW WELL CURRENT
CONVECTION WILL EVOLVE. LATEST MESOANALYSIS INDICATES THAT
CONDITIONAL INSTABILITY REMAINS STRONG WITH CAPES NOW EXCEEDING
5000 J/KG WITH APPARENT WEAK CAPPING STILL IN PLACE. MESOSCALE
INFLUENCES WILL HAVE A GREAT IMPACT ON EVENTUAL CONVECTIVE
POTENTIAL. EITHER THIS INITIAL COMPLEX WILL SURVIVE AND IMPACT
KJBR AND KMEM LATE THIS EVENING AND OVERNIGHT...OR NEW CONVECTION
WILL DEVELOP ALONG THE RESULTANT OUTFLOW...OR UPSTREAM CONVECTION
WILL BE THE NEW PRIMARY MCS THAT COULD DROP SOUTH INTO ARKANSAS
AND REMAIN PRIMARILY WEST OF THE TAF SITES. UNCERTAINTY IS ABOUND
AS MODEL GUIDANCE HAS INITIALIZE POORLY WITH REGARD TO ONGOING
CONVECTION AND TIMING. IF IT APPEARS THAT CONVECTION WILL REMAIN
MAINLY WEST...WILL AMMEND TAFS AT 21Z UPDATE TO REMOVE TEMPOS.

A COLD FRONT WILL DROP SOUTH ACROSS THE AREA ON FRIDAY AND
CONVECTIVE DEVELOPMENT WILL BE HIGHLY DEPENDENT UPON CONVECTIVE
TRENDS TONIGHT. HAVE INCLUDED VCTS FOR LATE IN THIS TAF PERIOD TO
ACCOUNT FOR THIS POTENTIAL.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  92  71  86 /  40  50  10  10
MKL  74  90  67  84 /  30  50  10  10
JBR  75  91  68  85 /  60  50  10  10
TUP  75  93  71  88 /  40  50  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jun 27, 1:40 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
240 PM CDT THU JUN 27 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-282145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
240 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED FOR THE MID SOUTH FOR THIS
AFTERNOON AND INTO EARLY THIS EVENING. HOT TEMPERATURES IN THE
MID/UPPER 90S AND A VERY MOIST ATMOSPHERE WILL PRODUCE AFTERNOON
HEAT INDEX READINGS BETWEEN 104-109 DEGREES.

AN APPROACHING COLD FRONT MAY COMBINE WITH A VERY WARM...MOIST...AND
UNSTABLE ATMOSPHERE TO PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS
ACROSS THE MID SOUTH THIS EVENING AND OVERNIGHT. DAMAGING WINDS
WILL BE THE MAIN SEVERE THUNDERSTORM THREAT ALONG WITH A POTENTIAL
FOR HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ON FRIDAY AS
A COLD FRONT MOVES THROUGH THE MID SOUTH. THE MOST FAVORABLE AREA
FOR A SEVERE STORM WILL BE ACROSS NORTH MISSISSIPPI. DAMAGING
WINDS WILL BE THE MAIN SEVERE THUNDERSTORM THREAT ALONG WITH A
POTENTIAL FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SUPPORT OF SEVERE WEATHER
OPERATIONS TONIGHT AND ON FRIDAY ACROSS PORTIONS OF THE MID SOUTH.

JAB

In the hours before

Special weather statement, Jun 27, 3:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CDT THU JUN 27 2013

ARZ026-027-035-036-272145-
CRAIGHEAD AR-CRITTENDEN AR-CROSS AR-POINSETT AR-
421 PM CDT THU JUN 27 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  SOUTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER BAY AT 421 PM CDT...MOVING SOUTH AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRAIGHEAD...CRITTENDEN...CROSS AND POINSETT COUNTIES...
INCLUDING LOCATIONS NEAR BAY...MARKED TREE...TRUMANN AND TYRONZA...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3583 9051 3549 9028 3545 9029 3532 9065
      3574 9077
TIME...MOT...LOC 2121Z 339DEG 16KT 3569 9057
Special weather statement, Jun 27, 3:40 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT THU JUN 27 2013

ARZ026-027-272215-
CRAIGHEAD AR-POINSETT AR-
440 PM CDT THU JUN 27 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES SOUTHWEST OF JONESBORO AT 440 PM CDT...MOVING SOUTHEAST AT 20
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
HARRISBURG AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3560 9050 3551 9076 3583 9089 3590 9069
TIME...MOT...LOC 2140Z 337DEG 16KT 3578 9075

The radar

The Memphis radar (KNQA), 86 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Craighead

When
June 27, 3:45 PM CST to 3:50 PM CST
Where
Craighead County, 0.26 mi WSW of Ridge
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.748, -90.684

Numerous reports of quarter size hail in the Valley View and Lawson Road areas.

Hail, Poinsett

When
June 27, 4:18 PM CST to 4:23 PM CST
Where
Poinsett County, Tyronza
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.480, -90.370

Hail, Poinsett

When
June 27, 4:20 PM CST to 4:25 PM CST
Where
Poinsett County, 2 mi SW of Trumann
Measured
1 in hail
Reported by
Public
Coordinates
35.660, -90.545

Quarter size hail fell near Trumann.

Thunderstorm Wind, Poinsett

When
June 27, 4:30 PM CST to 4:35 PM CST
Where
Poinsett County, 0.23 mi WSW of Waldenburg to 0.6 mi SSW of Waldenburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.569, -90.934

Straight line winds knocked down six power poles and tore the roof off a Co-Op building in Waldenburg.

Lightning, Crittenden

When
June 27, 5:12 PM CST to 5:13 PM CST
Where
Crittenden County, 1.07 mi NW of Wimef
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.140, -90.195

Three teenagers were struck by lightning on Oxford Street in West Memphis. All three were injured.

Lightning, Crittenden

When
June 27, 5:12 PM CST to 5:13 PM CST
Where
Crittenden County, 0.56 mi SSW of West Memphis
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
35.143, -90.185

A lightning strike caused a fire at an apartment complex on West Harrison Street in West Memphis. The fire caused extensive damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463043, 463045, 463044, 463047, 463048, 463050.